North Dakota, 2012

Hail and Damaging Winds in North Dakota, July 11 to 12, 2012

July 11 to 12, 2012 · NWS BIS · 25 events in 6 counties and zones

An upper level trough over southern Canada combined with numerous surface boundaries to trigger evening severe thunderstorms across western North Dakota and eventually into south central North Dakota. Numerous reports of large hail were received across the west where initially isolated splitting storms developed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
$45,000
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

An upper level trough over southern Canada combined with numerous surface boundaries to trigger evening severe thunderstorms across western North Dakota and eventually into south central North Dakota. Numerous reports of large hail were received across the west where initially isolated splitting storms developed. As the convection moved east into south central North Dakota, a quasi-linear storm structure developed and intensified as it moved across Oliver County and eventually into the Bismarck area. The storms weakened east of Bismarck shortly before midnight.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 11, 1:06 PM MST, 2 hours 9 minutes earlier.

Area forecast discussion, Jul 11, 1:06 PM MST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
306 PM CDT WED JUL 11 2012

.SHORT TERM...TONIGHT THROUGH THUURSDAY NIGHT...
SURFACE TROUGH NOW EXTENDS FROM LOW NEAR MANITOBA GREAT LAKES
SOUTH TO WEST CENTRAL NORTH DAKOTA. ATMSOPHERE REMAINS CAPPED
AHEAD OF FRONT WITH SOME GAPS APPEARING ALONG AND BEHIND THE
TROUGH. HIGH SCATTERED POPS REMAIN IN THE FORECAST TONIGHT...AND
FOR MUCH OF THURSDAY ESPECIALLY EASTERN COUNTIES. TEMPERATURES
WILL MODERATE SOME TOMORROW WITH PASSAGE OF FRONT.

.LONG TERM...FRIDAY THROUGH WEDNESDAY...

OVERALL PATTERN BECOMES MORE ACTIVE THROUGH NEXT WEEK. MODELS IN
DECENT AGREEMENT WITH MOSTLY DRY/HOT WEATHER FRIDAY INTO SATURDAY AS AN
AMPLIFYING RIDGE SLIDES FROM EASTERN MONTANA INTO WESTERN AND
CENTRAL NORTH DAKOTA. SOME CONCERN FOR RIDGE TOPPERS AFFECTING FAR
NORTHERN NORTH DAKOTA BUT THE GEM IS THE ONLY MODEL ADVERTISING THIS
SATURDAY AND WILL LEAVE ANY MENTION OF PRECIPITATION OUT OF THE GRIDS
FOR NOW. THE RIDGE THEN BEGINS TO SHIFT EAST SUNDAY...WHICH OPENS UP
AN ACTIVE SOUTHWEST FLOW INTO NORTH DAKOTA. THE POTENTIAL FOR
SIGNIFICANT SHORTWAVES APPEAR TO CONVERGE ONTO NORTH DAKOTA
BEGINNING SUNDAY...THEN AGAIN TUESDAY THROUGH THURSDAY. EVEN MONDAY
MAY NOT BE TSTM FREE DEPENDING UPON THE TIMING OF THESE WAVES.
NEEDLESS TO SAY...EACH DAY WILL BE SUSCEPTIBLE FOR
SHOWERS/THUNDERSTORMS. HIGH TEMPERATURES AROUND 90F THROUGH SUNDAY
FOLLOWED BY THE 80S FOR MOST OF NEXT WEEK. OVERNIGHT LOWS IN THE
60S.

&&

.AVIATION...A COLD FRONT WAS LOCATED OVER WESTERN NORTH DAKOTA JUST
EAST OF KISN AND KDIK. THE MAIN THREAT FOR AVIATION WILL BE HIGH
BASED THUNDERSTORMS THIS AFTERNOON INTO TONIGHT WITH CEILINGS AROUND
10KFT. FOR ANY THUNDERSTORM THAT DEVELOPS NEAR OR OVER AN
AERODROME...VERY GUSTY WINDS ARE POSSIBLE...GREATER THAN 60KT. VFR
CEILINGS AND VISIBILITIES ARE EXPECTED OVER THE NEXT 24HR PERIOD.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HW
LONG TERM....KS
AVIATION...KS
Hazardous weather outlook, Jul 11, 3:31 AM MST, 11 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
531 AM CDT WED JUL 11 2012

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-121045-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
531 AM CDT WED JUL 11 2012 /431 AM MDT WED JUL 11 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND A GOOD CHANCE TONIGHT
AS A COLD FRONT IS FORECAST TO ENTER WESTERN NORTH DAKOTA THIS
AFTERNOON AND CENTRAL NORTH DAKOTA TONIGHT. A FEW STORMS MAY BE
STRONG OR POSSIBLY SEVERE...BUT THE THREAT IS NOT HIGH ENOUGH THAT
A WIDESPREAD SEVERE EVENT IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A GOOD CHANCE OF THUNDERSTORMS THURSDAY...AND THURSDAY NIGHT IN
THE JAMES RIVER BASIN. SOME STORMS MAY BE SEVERE...ESPECIALLY
ALONG AND EAST OF A LINE FROM ROUGHLY BOTTINEAU TO BISMARCK.

THE CHANCE FOR THUNDERSTORMS RETURNS ON THE WEEKEND...WITH SLIGHT
CHANCES SATURDAY...AND A BETTER CHANCE FOR STORMS ON SATURDAY
NIGHT AND SUNDAY. SLIGHT CHANCES FOR THUNDERSTORMS ARE EXPECTED
LATE MONDAY INTO TUESDAY AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

JV

In the hours before

Special weather statement, Jul 11, 2:27 PM MST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
427 PM CDT WED JUL 11 2012

NDZ009-017-112230-
MCKENZIE-WILLIAMS-
327 PM MDT WED JUL 11 2012

...THUNDERSTORMS DEVELOPING IN NORTHWEST MCKENZIE COUNTY...

AT 321 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM DEVELOPING OVER EXTREME NORTHWEST MCKENZIE
COUNTY...MOVING EAST AT 25 MPH.

WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...
ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  CHARBONNEAU BY 350 PM MDT...
  ALEXANDER BY 405 PM MDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

SIMOSKO
Special weather statement, Jul 11, 3:13 PM MST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
513 PM CDT WED JUL 11 2012

NDZ001-112315-
DIVIDE-
513 PM CDT WED JUL 11 2012

...STRONG THUNDERSTORMS DEVELOPING IN NORTHWEST DIVIDE COUNTY...

AT 509 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 31 MILES WEST OF CROSBY...MOVING SOUTHEAST AT 35
MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  ALKABO BY 520 PM CDT...
  FORTUNA AND WRITING ROCK STATE HISTORICAL SITE BY 525 PM CDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

SIMOSKO

The radar

The Glasgow radar (KGGW), 216 km away, was scanning. The volume nearest the first event began at 22:14 UTC.

Open the radar archive at this moment

Event by event

17 hail, 8 thunderstorm wind. Local standard time, as filed.

Hail, McKenzie

When
July 11, 3:15 PM MST to 3:20 PM MST
Where
McKenzie County, 8.3 mi S of East Fairview
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.730, -103.810

Hail, McKenzie

When
July 11, 4:25 PM MST to 4:35 PM MST
Where
McKenzie County, 12.97 mi NNW of Grassy Butte
Measured
1 in hail
Reported by
Public
Coordinates
47.565, -103.381

Hail, McKenzie

When
July 11, 4:46 PM MST to 4:52 PM MST
Where
McKenzie County, 6.6 mi NE of Grassy Butte
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.460, -103.140

Hail, McKenzie

When
July 11, 5:05 PM MST to 5:20 PM MST
Where
McKenzie County, 6.22 mi N of Grassy Butte
Measured
1.5 in hail
Reported by
Public
Coordinates
47.490, -103.250

Hail, Dunn

When
July 11, 5:20 PM MST to 5:30 PM MST
Where
Dunn County, 2.5 mi SW of Killdeer
Measured
2.5 in hail
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
47.340, -102.800

The very large hail damaged a patrol car.

Hail, Hettinger

When
July 11, 5:35 PM MST to 5:45 PM MST
Where
Hettinger County, 1.18 mi NW of New England
Measured
1 in hail
Reported by
COOP Observer
Coordinates
46.540, -102.870

Hail, Dunn

When
July 11, 5:39 PM MST to 5:45 PM MST
Where
Dunn County, 5.1 mi SW of Killdeer
Measured
1.5 in hail
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
47.320, -102.850

The large hail dented cars and damaged shingles on a home.

Hail, Dunn

When
July 11, 5:40 PM MST to 5:50 PM MST
Where
Dunn County, Manning
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.230, -102.770

Hail, Hettinger

When
July 11, 5:46 PM MST to 5:52 PM MST
Where
Hettinger County, 4.17 mi N of New England
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.590, -102.840

Hail, Dunn

When
July 11, 6:06 PM MST to 6:15 PM MST
Where
Dunn County, New Hradec
Measured
1.75 in hail
Property damage
$30,000
Crop damage
$45,000
Reported by
Public
Coordinates
47.000, -102.880

The large hail damaged crops, homes, and vehicles.

Hail, Stark

When
July 11, 6:08 PM MST to 6:18 PM MST
Where
Stark County, 4.86 mi N of Dickinson
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.950, -102.790

Hail, Hettinger

When
July 11, 6:21 PM MST to 6:31 PM MST
Where
Hettinger County, 4.38 mi NNE of Regent
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.480, -102.520

Thunderstorm Wind, Hettinger

When
July 11, 6:21 PM MST to 6:31 PM MST
Where
Hettinger County, 4.38 mi NNE of Regent
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.480, -102.520

Large hail accompanied the strong winds.

Hail, Stark

When
July 11, 6:25 PM MST to 6:45 PM MST
Where
Stark County, 6.83 mi NNW of Taylor
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
46.990, -102.480

Hail, Stark

When
July 11, 6:28 PM MST to 6:33 PM MST
Where
Stark County, 2.51 mi NE of Dickinson
Measured
2 in hail
Reported by
Amateur Radio
Coordinates
46.910, -102.750

Hail, Stark

When
July 11, 6:30 PM MST to 6:35 PM MST
Where
Stark County, 4.47 mi NE of Dickinson
Measured
0.88 in hail
Reported by
Public
Coordinates
46.930, -102.720

Hail, Stark

When
July 11, 6:30 PM MST to 6:42 PM MST
Where
Stark County, 4.47 mi NE of Dickinson
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
46.930, -102.720

Hail, Stark

When
July 11, 6:56 PM MST to 7:11 PM MST
Where
Stark County, Taylor
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.900, -102.420

Thunderstorm Wind, Burleigh

When
July 11, 9:33 PM CST to 9:43 PM CST
Where
Burleigh County, 0.84 mi NW of Bismarck
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
46.810, -100.780

Estimated peak gusts.

Thunderstorm Wind, Burleigh

When
July 11, 9:35 PM CST to 9:45 PM CST
Where
Burleigh County, 5.55 mi N of Bismarck
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
46.880, -100.780

Thunderstorm Wind, Burleigh

When
July 11, 9:36 PM CST to 9:42 PM CST
Where
Burleigh County, 4.31 mi SE of (Bis)bismarck Muni A
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Employee
Coordinates
46.740, -100.680

Estimated winds south of Lincoln.

Thunderstorm Wind, Burleigh

When
July 11, 9:40 PM CST to 9:50 PM CST
Where
Burleigh County, 0.69 mi S of Ft Lincoln
Measured
52 kt (60 mph) estimated gust
Reported by
CoCoRaHS
Coordinates
46.810, -100.600

Hail up to one half inch in diameter accompanied the strong winds.

Thunderstorm Wind, Burleigh

When
July 11, 9:40 PM CST to 9:45 PM CST
Where
Burleigh County, 6.93 mi N of Bismarck
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
46.900, -100.780

Estimated peak winds rural north Bismarck.

Thunderstorm Wind, Burleigh

When
July 12, 10:10 PM CST to 10:20 PM CST
Where
Burleigh County, 11.32 mi ESE of Driscoll
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
46.760, -99.930

Thunderstorm Wind, Kidder

When
July 12, 10:25 PM CST to 10:33 PM CST
Where
Kidder County, 3.67 mi SSW of Dawson
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
46.819, -99.751

The strong winds knocked down numerous small tree branches around Lake Isabel south of Dawson. Two pontoons were also flipped over.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2012Every state in 2012This day in weather historyWarnings in North Dakota, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 382577, 382583, 382581, 382582, 382585, 382590, 382587, 382588, 382591, 382595, 382596, 382592, 382594, 382599, 382597, 382598, 382600, 382601, 382603, 382604, 382605, 382602, 382606, 382607, 382764.